Methylphenidate-induced chorea: Case report and pharmacologic implications

    loading  Checking for direct PDF access through Ovid

Abstract

Article Abstract

In a child with minimal brain dysfunction, we found that chorea was related to the major central effect of methylphenidate and probably to the effect of the drug on central catecholaminergic systems. Also, after 3 weeks of treatment with methylphenidate, guinea pigs showed a hypersensitive response to apomorphine, suggesting that chronic administration of methylphenidate leads to hypersensitivity of receptor sites. Chorea beginning shortly after initiation of methylphenidate therapy probably is related to the central dopaminergic effect of the drug; when choreic movements appear after chronic methylphenidate administration, altered responsiveness of striatal dopamine receptor sites may be responsible.

Related Topics

    loading  Loading Related Articles